Alert archive / West Virginia / Winter Storm Watches in 2012

Winter Storm Watch 2, NWS Charleston, WV

February 17, 201211 counties in West Virginia; Boyd County, Carter County, Lawrence County, Kentucky; Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this winter storm watch at Feb 17, 2012, 2:55 PM EST for 11 counties in West Virginia; Boyd County, Carter County, Lawrence County, Kentucky; Buchanan County, Dickenson County, Virginia. It took effect at Feb 19, 2012, 9:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 17, 2012, 2:55 PM EST (19:55 UTC)
In effect from
Feb 19, 2012, 9:00 AM EST
Expired
Feb 18, 2012, 3:16 PM EST
In force
Issued by
NWS Charleston, WV

Counties Boyd County, KY, Carter County, KY, Lawrence County, KY, Buchanan County, VA, Dickenson County, VA, Boone County, WV, Cabell County, WV, Clay County, WV, Kanawha County, WV, Lincoln County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Putnam County, WV, Wayne County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 47 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WWUS41 KRLX 171955
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EST FRI FEB 17 2012

KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033>038-046-
047-180400-
/O.NEW.KRLX.WS.A.0002.120219T1400Z-120220T0500Z/
CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-
PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND...
LOUISA...CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...
HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...
WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY...
WELCH...GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...
OAK HILL...FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...MARLINTON...ELKINS
255 PM EST FRI FEB 17 2012

...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING. 

A STORM SYSTEM IS EXPECTED TO TRACK JUST TO OUR SOUTH AND OVERSPREAD
ITS MOISTURE OVER THE SOUTHERN PORTION OF THE AREA...FROM EASTERN
KENTUCKY AND SOUTHWEST VIRGINIA NORTHEAST INTO THE EASTERN
MOUNTAINS OF WEST VIRGINIA DURING THE DAY ON SUNDAY. GENERALLY 4
TO 8 INCHES ACROSS MUCH OF THE WATCH AREA ARE EXPECTED...WITH HIGHER
AMOUNTS IN THE HIGHEST ELEVATIONS.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. PLEASE
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$
4 follow-up statements
764 
WWUS41 KRLX 180330
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
1030 PM EST FRI FEB 17 2012

KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033>038-046-
047-181130-
/O.CON.KRLX.WS.A.0002.120219T1400Z-120220T0500Z/
CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-
PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND...
LOUISA...CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...
HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...WEST HAMLIN...
TEAYS VALLEY...HURRICANE...CHARLESTON...SOUTH CHARLESTON...
WILLIAMSON...GILBERT CREEK...CHATTAROY...AMHERSTDALE-ROBINETTE...
LOGAN...CHAPMANVILLE...MALLORY...SWITZER...HOLDEN...MAN...
MADISON...CLAY...WELCH...GARY...WAR...MULLENS...OCEANA...
PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE...MONTGOMERY...
SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...COWEN...MARLINTON...
ELKINS
1030 PM EST FRI FEB 17 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

A STORM SYSTEM IS EXPECTED TO TRACK JUST TO OUR SOUTH ON SUNDAY.
EARLY ON SUNDAY MORNING...ITS MOISTURE WILL OVERSPREAD SOUTHEASTERN
KENTUCKY...ACROSS SOUTHWESTERN VIRGINIA...AND INTO EXTREME
SOUTHERN WEST VIRGINIA.

DURING THE DAY ON SUNDAY...THE PRECIPITATION TRIES TO CREEP FURTHER
NORTH...INTO NORTHEAST KENTUCKY AND CENTRAL WEST VIRGINIA.
HOWEVER...THERE WILL BE A SHARP NORTH TO SOUTH GRADIENT. SO...IT IS
STILL QUESTIONABLE...HOW FAR NORTH THE DEEPER MOISTURE GETS ON
SUNDAY.

THE WINTER STORM WATCH MEANS...THERE IS POTENTIAL...NOT
CERTAINTY...OF GENERALLY 4 TO 8 INCHES OF SNOW ACCUMULATION. IF
THE CONFIDENCE OF HEAVY SNOW INCREASES IN YOUR COUNTY...THE WINTER
STORM WATCH WOULD BE UPGRADED...TO A WINTER STORM WARNING.

PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS OVER THE WEEKEND...
ESPECIALLY IN YOU PLAN TO TRAVEL SUNDAY INTO SUNDAY EVENING.

$$

KTB
946 
WWUS41 KRLX 180855
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
355 AM EST SAT FEB 18 2012

KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033>038-046-
047-181700-
/O.CON.KRLX.WS.A.0002.120219T1400Z-120220T0500Z/
CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-
PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND...
LOUISA...CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...
HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...WEST HAMLIN...
TEAYS VALLEY...HURRICANE...CHARLESTON...SOUTH CHARLESTON...
WILLIAMSON...GILBERT CREEK...CHATTAROY...AMHERSTDALE-ROBINETTE...
LOGAN...CHAPMANVILLE...MALLORY...SWITZER...HOLDEN...MAN...
MADISON...CLAY...WELCH...GARY...WAR...MULLENS...OCEANA...
PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE...MONTGOMERY...
SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...COWEN...MARLINTON...
ELKINS
355 AM EST SAT FEB 18 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

A LOW PRESSURE SYSTEM WILL TRACK SOUTH OF THE AREA SUNDAY INTO
SUNDAY NIGHT. DURING THE DAY ON SUNDAY...PRECIPITATION WILL CREEP
NORTHWARD...INTO NORTHEAST KENTUCKY AND CENTRAL WEST VIRGINIA.
HOWEVER...THERE WILL BE A SHARP NORTHERN EDGE TO THE PRECIPITATION.
SO...THE KEY TO SNOWFALL AMOUNTS IS JUST WHERE THE NORTHERN EDGE
OF THE SNOW SETS UP.

THE PRECIPITATION MAY START AS RAIN WHEN IT OVERSPREADS SOUTHWEST
VIRGINIA AND SOUTHERN WEST VIRGINIA SUNDAY MORNING...BUT WILL BE
IN THE FORM OF ALL SNOW BY SUNDAY AFTERNOON.

THE WINTER STORM WATCH MEANS...THERE IS POTENTIAL...NOT A
CERTAINTY...OF GENERALLY 4 TO 8 INCHES OF SNOW ACCUMULATION. IF
THE CONFIDENCE OF HEAVY SNOW INCREASES IN YOUR COUNTY...THE
WINTER STORM WATCH WOULD BE UPGRADED...TO A WINTER STORM WARNING.

LESSER AMOUNTS...OF 1 TO 4 INCHES...WHICH WOULD WARRANT AN
ADVISORY...MAY OCCUR NEAR THE NORTHERN EDGE OF THE WATCH AREA.

PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS OVER THE
WEEKEND... ESPECIALLY IN YOU PLAN TO TRAVEL SUNDAY INTO SUNDAY
EVENING.

$$

TRM
620 
WWUS41 KRLX 181512
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
1012 AM EST SAT FEB 18 2012

KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033>038-046-
047-182315-
/O.CON.KRLX.WS.A.0002.120219T1400Z-120220T0500Z/
CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-
PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND...
LOUISA...CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...
HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...WEST HAMLIN...
TEAYS VALLEY...HURRICANE...CHARLESTON...SOUTH CHARLESTON...
WILLIAMSON...GILBERT CREEK...CHATTAROY...AMHERSTDALE-ROBINETTE...
LOGAN...CHAPMANVILLE...MALLORY...SWITZER...HOLDEN...MAN...
MADISON...CLAY...WELCH...GARY...WAR...MULLENS...OCEANA...
PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE...MONTGOMERY...
SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...COWEN...MARLINTON...
ELKINS
1012 AM EST SAT FEB 18 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

A LOW PRESSURE SYSTEM WILL TRACK SOUTH OF THE AREA SUNDAY INTO
SUNDAY NIGHT. DURING THE DAY ON SUNDAY...PRECIPITATION WILL CREEP
NORTHWARD...INTO NORTHEAST KENTUCKY AND CENTRAL WEST VIRGINIA.
HOWEVER...THERE WILL BE A SHARP NORTHERN EDGE TO THE PRECIPITATION.
SO...THE KEY TO SNOWFALL AMOUNTS IS JUST WHERE THE NORTHERN EDGE
OF THE SNOW SETS UP.

THE PRECIPITATION MAY START AS RAIN WHEN IT OVERSPREADS SOUTHWEST
VIRGINIA AND SOUTHERN WEST VIRGINIA SUNDAY MORNING...BUT WILL BE
IN THE FORM OF ALL SNOW BY SUNDAY AFTERNOON.

THE WINTER STORM WATCH MEANS...THERE IS POTENTIAL...NOT A
CERTAINTY...OF GENERALLY 4 TO 8 INCHES OF SNOW ACCUMULATION. IF
THE CONFIDENCE OF HEAVY SNOW INCREASES IN YOUR COUNTY...THE
WINTER STORM WATCH WOULD BE UPGRADED...TO A WINTER STORM WARNING.

LESSER AMOUNTS...OF 1 TO 4 INCHES...WHICH WOULD WARRANT AN
ADVISORY...MAY OCCUR NEAR THE NORTHERN EDGE OF THE WATCH AREA.

PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS OVER THE
WEEKEND... ESPECIALLY IN YOU PLAN TO TRAVEL SUNDAY INTO SUNDAY
EVENING.

$$
593 
WWUS41 KRLX 182016
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
316 PM EST SAT FEB 18 2012

VAZ003-004-WVZ024>026-033>036-190430-
/O.UPG.KRLX.WS.A.0002.120219T1400Z-120220T0500Z/
/O.NEW.KRLX.WS.W.0003.120219T1200Z-120220T0600Z/
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...
WILLIAMSON...GILBERT CREEK...CHATTAROY...AMHERSTDALE-ROBINETTE...
LOGAN...CHAPMANVILLE...MALLORY...SWITZER...HOLDEN...MAN...
MADISON...WELCH...GARY...WAR...MULLENS...OCEANA...PINEVILLE...
BECKLEY...OAK HILL...FAYETTEVILLE...MONTGOMERY
316 PM EST SAT FEB 18 2012

...WINTER STORM WARNING IN EFFECT FROM 7 AM SUNDAY TO 1 AM EST
MONDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW..WHICH IS IN EFFECT FROM 7 AM SUNDAY
TO 1 AM EST MONDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...EXTREME SOUTHWEST VIRGINIA...SOUTHERN COAL FIELDS
  AND SOUTHERN AND CENTRAL MOUNTAINS OF WEST VIRGINIA.

* HAZARD TYPES...SNOW

* ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS 4 TO 8 INCHES...UP TO
  10 INCHES IN THE HIGHEST ELEVATIONS.

* TIMING...HEAVIEST SNOW WILL BE LATER SUNDAY MORNING THROUGH
  SUNDAY AFTERNOON.

* IMPACTS...HEAVY WET SNOW MAY DOWN TREES AND POWER LINES.

* WINDS...NORTHEAST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* TEMPERATURES...MOSTLY IN THE LOWER 30S.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF WET SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS...AND POSSIBLY BRING
DOWN TREES AND POWER LINES. ONLY TRAVEL IN AN EMERGENCY. IF YOU
MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772.



&&

$$

WVZ037-038-046-047-190430-
/O.UPG.KRLX.WS.A.0002.120219T1400Z-120220T0500Z/
/O.NEW.KRLX.WW.Y.0009.120219T1400Z-120220T0600Z/
NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
COWEN...MARLINTON...ELKINS
316 PM EST SAT FEB 18 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM SUNDAY TO 1 AM EST
MONDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 9 AM SUNDAY
TO 1 AM EST MONDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...NORTHERN MOUNTAINS OF WEST VIRGINIA.

* HAZARD TYPES...SNOW.

* ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS 2 TO 6 INCHES...UP TO 8
  INCHES IN THE HIGHEST ELEVATIONS.

* TIMING...HEAVIEST SNOW WILL FALL SUNDAY AFTERNOON AND EVENING.

* IMPACTS...SNOW ACCUMULATIONS WILL MAKE ROADS SLICK...REQUIRING
  LOWER SPEEDS AND GREATER DISTANCES BETWEEN VEHICLES WHILE
  DRIVING. USE YOUR HEADLIGHTS. ALLOW MORE TIME TO REACH YOUR
  DESTINATION SAFELY...SO YOU CAN DRIVE SLOWER AND SAFER.

* WINDS...NORTHEAST 5 TO 15 MPH WITH GUSTS UP TO 20 MPH.

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772.



&&

$$

KYZ102-103-105-WVZ005-006-013>015-027-190430-
/O.UPG.KRLX.WS.A.0002.120219T1400Z-120220T0500Z/
/O.NEW.KRLX.WW.Y.0009.120219T1400Z-120220T0300Z/
CARTER-BOYD-LAWRENCE-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-CLAY-
INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND...
LOUISA...KENOVA...CEREDO...WAYNE...HUNTINGTON...HARTS...
ALUM CREEK...HAMLIN...WEST HAMLIN...TEAYS VALLEY...HURRICANE...
CHARLESTON...SOUTH CHARLESTON...CLAY
316 PM EST SAT FEB 18 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM TO 10 PM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 9 AM TO 10 PM
EST SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...NORTHEAST KENTUCKY...SMALL PORTION OF EXTREME SOUTHERN
  OHIO...MUCH OF WEST CENTRAL AND CENTRAL WEST VIRGINIA.

* HAZARD TYPES...SNOW

* ACCUMULATIONS...1 TO 4 INCHES OF SNOW.

* TIMING...HEAVIEST SNOW WILL FALL FROM LATER SUNDAY MORNING
  THROUGH SUNDAY AFTERNOON.

* IMPACTS...SNOW ACCUMULATIONS WILL MAKE ROADS SLICK...REQUIRING
  LOWER SPEEDS AND GREATER DISTANCES BETWEEN VEHICLES WHILE
  DRIVING. USE YOUR HEADLIGHTS. ALLOW MORE TIME TO REACH YOUR
  DESTINATION SAFELY...SO YOU CAN DRIVE SLOWER AND SAFER.

* WINDS...NORTH 5 TO 15 MPH WITH GUSTS UP TO 20 MPH.

* TEMPERATURES...IN THE LOWER AND MID 30S.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772.



&&

$$

KYZ101-OHZ087-190430-
/O.NEW.KRLX.WW.Y.0009.120219T1400Z-120220T0300Z/
GREENUP-LAWRENCE-
INCLUDING THE CITIES OF...FLATWOODS...RUSSELL...RACELAND...
IRONTON...SOUTH POINT
316 PM EST SAT FEB 18 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM TO 10 PM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 9 AM TO 10 PM
EST SUNDAY.

* LOCATIONS...GREENUP COUNTY KENTUCKY AND LAWRENCE COUNTY OHIO.

* HAZARD TYPES...SNOW.

* ACCUMULATIONS...UP TO 1 TO 3 INCHES OF SNOW.

* TIMING...HEAVIEST SNOW WILL FALL FROM LATER SUNDAY MORNING
  THROUGH SUNDAY AFTERNOON.

* IMPACTS...SNOW ACCUMULATIONS WILL MAKE ROADS SLICK...REQUIRING
  LOWER SPEEDS AND GREATER DISTANCES BETWEEN VEHICLES WHILE
  DRIVING. USE YOUR HEADLIGHTS. ALLOW MORE TIME TO REACH YOUR
  DESTINATION SAFELY...SO YOU CAN DRIVE SLOWER AND SAFER.

* WINDS...NORTHEAST 5 TO 15 MPH WITH GUSTS UP TO 20 MPH.

* TEMPERATURES...IN THE LOWER AND MID 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772.



&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this winter storm watch went out at Feb 17, 2:38 PM EST, 17 minutes earlier.

Area forecast discussion, Feb 17, 2:38 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
238 PM EST FRI FEB 17 2012

.SYNOPSIS...
HIGH PRESSURE THIS AFTERNOON AND OVERNIGHT. LOW PRESSURE WILL TRACK SOUTH
OF THE AREA LATE SATURDAY NIGHT THROUGH SUNDAY...MAKING AN ACCUMULATING
SNOWFALL LIKELY ACROSS A SIGNIFICANT PORTION OF THE AREA SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
SKIES CURRENTLY BECOMING MOSTLY SUNNY TO PARTLY CLOUDY ACROSS THE
WESTERN HALF OF THE CWA. EXPECTING THIS TREND TO CONTINUE...WITH A
MAINLY SUNNY SKY AND WARMER TEMPERATURES THIS AFTERNOON...WITH MANY
LOCATIONS PUSHING INTO THE UPPER 40S TO LOWER 50S. SKIES WILL REMAIN
MOSTLY CLEAR OVERNIGHT...WITH SOME CLOUDS UP NORTH IN ASSOCIATION WITH
A LOW PRESSURE SYSTEM WHICH WILL REMAIN NORTH OVER THE GREAT LAKES REGION.
WITH SURFACE HIGH PRESSURE IN PLACE...LIGHT SURFACE WINDS...AND LACK
OF THICK CLOUD COVER...EXPECTING A CHILLY YET SEASONAL NIGHT ON TAP.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
MODEL DIFFERENCES WILL TELL THE TALE OF HOW MUCH SNOW WE DO
EVENTUALLY GET. NAM QUICKER AND COLDER THEN GFS...BUT ALL MODELS HINT
OF WARMER SFC TEMPS AT THE OUTSET OF THE SYSTEM COMING UP FROM THE
SOUTH AND TRACKING ACROSS THE CAROLINAS ON SUNDAY. THERE WILL BE A
TIGHT GRADIENT OF HOW FAR THE MOISTURE MAKES IT NORTH. TRYING TO
DEFINE WHERE THAT LINE WAS A TRICKY ONE TO SAY THE LEAST. CLOUDS
INCREASE SATURDAY NIGHT WITH PRECIP MAKING ITS WAY INTO ERN KY/SW
VA TOWARDS DAYBREAK SUNDAY MORNING. INITIALLY TEMPERATURES WILL BE
WARM ENOUGH TO START OUT AS RAIN...THEN OVERSPREAD THE
COALFIELDS...CENTRAL WV AND THEN ON TO ERN WV DURING THE DAY ON
SUNDAY. COLDER AIR WILL WORK ITS WAY IN FROM THE NORTH AS WELL AS
DYNAMIC COOLING IN THE HEAVER PRECIP BAND THAT IS EXPECTED TO SET
UP ACROSS ERN KY/SW VA ACROSS INTO ERN MOUNTAINS OF WV DURING LATE
MORNING AND AFTERNOON HOURS. ANY MIXED PRECIP WITH TRANSITION TO
ALL SNOW BY THE AFTERNOON. MOST ACCUMULATIONS WILL OCCUR DURING
THAT TIME FRAME AS WELL. TIMING IS EVERYTHING WITH THIS SYSTEM AND
HOW FAST THE TRANISTION FROM A MIX TO ALL SNOW OCCURS WILL BE KEY.
THE POTENTIAL IS THERE FOR THE SOUTHERN PORTION OF THE CWA TO
REACH WARNING CRITERIA...4 INCHES ACROSS THE ERN KY/SW VA AND WV
COALFIELDS TO 5 INCHES IN THE SOUTHERN MOUNTAINS AND 6 INCHES IN
THE GREENBRIER VALLEY AND NORTHERN MOUNTAINS...ALL IN 12 HOURS.
THE SYSTEM QUICKLY EXITS SUNDAY NIGHT ENDING ANY PRECIP BY EARLY
MONDAY MORNING. HIGH PRESSURE AND DRY CONDITIONS QUICKLY BUILD IN
OVER THE AREA BY MONDAY AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE LONG TERM STARTS WITH THE TAIL END OF PRECIPITATION MOVING EAST
OUT OF THE AREA SUNDAY NIGHT AS THE COASTAL LOW MOVES AWAY. AS THE
MOISTURE AND CLOUDS MOVE OUT AND HIGH PRESSURE BEGINS TO MOVE
IN...WE COULD SEE PRETTY GOOD RADIATIONAL COOLING BY EARLY MONDAY
MORNING SO WENT BELOW GUIDANCE FOR MONDAY MORNING LOW TEMPS. THIS
WOULD BE ESPECIALLY TRUE IF THERE IS ANY FRESH SNOW ON THE GROUND
FROM THE SUNDAY SYSTEM.

HIGH PRESSURE MOVES IN FOR MONDAY/MONDAY NIGHT BRINGING DRY WEATHER.
THE MODELS BEGIN TO DIFFER AT THIS POINT WITH THE 00Z ECMWF SHOWING
A STRONG AND DEEPENING LOW PRESSURE SYSTEM MOVING THROUGH OHIO. THE
12Z GFS IS NOT AS STRONG WITH THIS FEATURE...AND KEEPS IT FARTHER
NORTHEAST. THE 12Z ECMWF IS EVEN WEAKER...AND ALSO SLOWER IN.
DESPITE LOWER CONFIDENCE...ALL THREE SITUATIONS SUPPORT AT LEAST
SOME POPS MID WEEK. BOTH MODELS SHOW ANOTHER QUICK SHOT OF ENERGY
THURSDAY INTO FRIDAY BRINGING ANOTHER CHANCE OF SHOWERS.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS WILL PREVAIL THIS AFTERNOON AND EVENING ACROSS THE AREA
WITH LIGHT WEST/NORTHWEST WINDS. MVFR CONDITIONS WILL BE POSSIBLE OVERNIGHT
MAINLY AT THE EASTERN TERMINALS WITH GOOD RADIATIONAL COOLING. MID AND
HIGH LEVEL CLOUDS WILL INCREASE DURING THE DAY SATURDAY IN ADVANCE OF
THE NEXT APPROACHING SYSTEM...WITH A COLD FRONT SHIFTING WINDS TO THE
NORTH/NORTHWEST NEAR THE END OF THE VALID PERIOD.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: VISIBILITIES MAY VARY FROM CURRENT FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EST 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR POSSIBLE IN RAIN/SNOW SATURDAY NIGHT INTO SUNDAY AND THEN LIKELY
IN SNOW SUNDAY INTO SUNDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JS/JMV/MZ/26
NEAR TERM...JMV
SHORT TERM...JS
LONG TERM...MZ/26
AVIATION...JMV/GG
Hazardous weather outlook, Feb 17, 4:44 AM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
444 AM EST FRI FEB 17 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-180945-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
444 AM EST FRI FEB 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STORM SYSTEM WILL MOVE FROM THE GULF STATES AND INTO THE MID
ATLANTIC STATES SATURDAY NIGHT AND SUNDAY. THIS SYSTEM WILL BRING
THE POTENTIAL FOR ACCUMULATING SNOW...MAINLY SUNDAY INTO SUNDAY NIGHT.

STAY TUNED FOR THE POSSIBLE ISSUANCES OF WATCHES AND THEN WARNINGS
AND/OR ADVISORIES AS THE TIME GETS CLOSER...AND THE AREAS WITH THE
GREATEST POTENTIAL FOR WINTRY IMPACTS GET BETTER REFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRM

Nearby

Winter Storm Watches in West Virginia, 2012Winter Storm Watches in Kentucky, 2012Winter Storm Watches in Virginia, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.